Illinois, 2024

Flash Flood and Flooding in Illinois, May 13, 2024

May 13, 2024 · NWS LOT · 5 events in 4 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of May 13th which caused isolated wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of May 13th which caused isolated wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 11:56 AM CST, 18 minutes earlier. Its key messages:

  • Showers and thunderstorms will move in this afternoon and persist through the day on Tuesday. These storms may produce locally strong wind gusts in excess of 40 mph this afternoon and early evening.
  • A localized area of heavy rainfall likely this afternoon through tonight, but uncertainty remains in exact area.
  • Chances for showers and storms appear poised to return by the end of the week.
Area forecast discussion, May 13, 11:56 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1256 PM CDT Mon May 13 2024

.KEY MESSAGES...

- Showers and thunderstorms will move in this afternoon and
  persist through the day on Tuesday. These storms may produce
  locally strong wind gusts in excess of 40 mph this afternoon
  and early evening.

- A localized area of heavy rainfall likely this afternoon
  through tonight, but uncertainty remains in exact area.

- Chances for showers and storms appear poised to return by the
  end of the week.

&&

.UPDATE...
Issued at 855 AM CDT Mon May 13 2024

Broader cloud cover has been generally non-existent across much
of the forecast area this morning, allowing temps to increase
to around 70F prior to 9am. Recent CAM guidance that is inline
with current temp and cloud cover trends suggest max temps
should reach or surpass 80F nearly areawide, especially into the
Chicago metro. Dew points may also struggle to rise as quick as
previously expected given robust low-level mixing this morning.
Moisture advection from the southwest is expected to slowly
increase dew points into this afternoon, albeit a bit more
subdued given under-performing dew points upstream.

As for forcing, a mid-level wave with ongoing convection
near/over the AR/KS/MO/OK common borders is expected to be the
main driver of increasing coverage of convection this afternoon.
This feature is observationally trending slightly slower than
with previous guidance, so arrival of convection into the
forecast area may be delayed into mid-afternoon.

With the additional mixing this morning, a currently growing
DCAPE reservoir up to 1000 J/kg should begin to diminish with
time this afternoon with increasing dew points. However, any
delay with an increase in cloud cover will result in a slightly
warmer and more deeply mixed PBL ahead of any upstream
convection in central Illinois. Expectations are therefore that
outflow driven single cells in central Illinois may eventually
congeal into loosely organized multicell clusters capable of
producing pockets of sub- severe wind gusts in excess of 40 mph
across northern Illinois late this afternoon into early evening.

Kluber

&&

.DISCUSSION...
Issued at 343 AM CDT Mon May 13 2024

Through Tuesday:

The broad upper trough and associated upper low over the
central Plains will continue to advance into the mid-Mississippi
Valley today increasing low-level warm-moist advection as it
does so. Temperatures aloft will also cool as the trough
approaches with surface temperatures and dew points climbing
into the upper 70s and lower 60s, respectively. These
conditions will allow for ample destabilization and give way to
widespread shower and thunderstorms this afternoon. At the same
time, a cold front, currently analyzed across central Wisconsin,
will advance southward into northern IL during the later
afternoon and evening hours. As the front arrives the low-level
moisture is expected to pool along the boundary, which in
combination with relatively slow storm speeds (around 10 to 20
mph) and front parallel motions, is expected to establish a
focus for training storms and locally heavy rainfall.

While guidance remains in great agreement on this evolution,
the convective nature of this event continues to provide
uncertainties as to where exactly the axis of heaviest rainfall
will occur. The latest 00z guidance suite has started to hone in
a couple of potential areas, with global models have continued
to favor areas along the I-88 corridor while the higher
resolution CAMs favor areas along and just south of I-80.
Unfortunately, the aforementioned convective nature will likely
lead to notable changes in these favored areas until storms
develop and we can see how their respective outflows are
effecting the movement of the cold front. In the meantime, our
official forecast has decided to take a more middle of the road
approach and highlight the areas between I-88 and I-80 with
locally higher POPs and rainfall totals to reflect the 00z
guidance consensus. Additionally, our official forecast also
aligns well with the slight risk (level 2 of 4) area for
excessive rainfall from WPC. Regardless of where the axis of
heavier rain set ups, those within this axis should expect
rainfall totals between 1.0 and 2.0 inches with amounts
generally in the 0.5 to 1.0 inch range elsewhere.

Given the aforementioned uncertainty and the fact forecast rain
values are under Flash Flood Guidance thresholds, confidence is
still too low for the issuance of any flood outlook products at
this time. However, if these amounts occur over urban and/or
suburban areas, some instances of ponding or minor flooding may
occur.

Heading into Tuesday, the cold front is expected to push into
central IL and IN which will move the axis of heavier rainfall
out of our forecast area for Tuesday. However, the upper trough
will still be pivoting overhead as it tracks into the Ohio River
Valley which means showers and storms will persist through
Tuesday afternoon. Though the greatest coverage of showers and
storms is expected to be south of I-80 so expect gradually
improving conditions for those to the north. Aside from the
precipitation, breezy northeast winds are also expected on
Tuesday behind the front with gusts of 20 to 25 mph likely. The
northeast winds will also advect in notably cooler air which
will keep highs in the low to mid-60s for most of the area with
those near the lake expected to remain in the 50s due to
onshore flow.

Yack

Tuesday Night through Sunday:

On Wednesday, a surface ridge will move through the Great Lakes
allowing for plenty of sunshine and a rebound in highs back into
the upper 60s to lower 70s. With an onshore component to the
wind, temperatures along the Lake Michigan shoreline will remain
in the upper 50s to lower 60s. Outside a few lingering showers
in the morning in northwestern Indiana, Wednesday looks dry.

The forecast from Thursday onward carries much lower forecast
confidence than is typical due to the apparent differences in
how a myriad of upper-level shortwaves riding through the jet
stream in the northern Pacific Ocean will interact with a soon-
to-be eastward-drifting cut-off low emanating from southern
California. Will the cut-off lows phase with the northern-jet
stream leading to aggregate troughing across the Great Lakes, or
will they have a missed connection leading to pronounced ridging
across the northern US? Timing will be everything, and right
now, the ensemble envelope is as vast as can be. (Not to
belabor the point, the range in EPS 500mb height and 850mb
temperature spans nearly 30 dam and 10C, respectively, by
Saturday afternoon). Perhaps the only item of confidence is that
there should be a wave (or waves?) of precipitation sometime in
the Thursday to Sunday timeframe, warranting more or less
continuous low- to mid-range chance PoPs (20-50%). Anything
beyond that is pretty much a throw of a dart at this point.

Borchardt

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1253 PM CDT Mon May 13 2024

* SCTD TSRA this afternoon and early this evening
* At least OCNL -SHRA expected tonight into Tuesday
* CIGS expected to drop to MVFR then likely IFR tonight into
  Tuesday morning, onset time of each somewhat uncertain

Scattered TSRA expected to increase in coverage as they spread
north into the terminal airspace of the Chicago terminals and
RFD. Brief very heavy downpours and IFR VSBY can be expected
with the most intense storms along with winds becoming variable
and gusty. If TSRA coverage is fairly widespread this afternoon,
that could eat up the instability and decrease TSRA chance early
this evening. OCNL -SHRA and possibly a TSRA or two expected
tonight into Tuesday as storm system passes across the region.

Southwesterly winds expected ahead of the storms this afternoon.
Storms and associated outflow boundaries may lead to a period of
briefly gusty winds with any storm, but then leave rather light
and variable winds in the wake of the storms. Overnight, a lake
enhanced cold front is expected to move across the terminals
resulting in more formidable northeast winds developing and
likely continuing Tuesday. Along with the northeast winds will
likely be MVFR CIGS and probably at least a period of IFR CIGS
into Tuesday morning.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory from 4 AM Tuesday to 7 AM CDT Wednesday
     for the IL nearshore waters.

     Small Craft Advisory from 7 AM Tuesday to 7 AM CDT Wednesday
     for the IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 13, 9:07 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1007 AM CDT Mon May 13 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-141515-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1007 AM CDT Mon May 13 2024 /1107 AM EDT Mon May 13 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Flooding Risk.

DISCUSSION...

Thunderstorms will develop this afternoon and continue through
the evening. A few storms may produce gusty winds and torrential
downpours. In addition, repeated storms over the same location may
lead to localized flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday, mainly south of Interstate 80
  Limited Thunderstorm Risk.
Thursday through Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the northeast at 35 mph.

LMZ740>745-141515-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1007 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 13, 10:40 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1140 AM CDT Mon May 13 2024

ILZ032-131715-
Livingston IL-
1140 AM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIVINGSTON COUNTY
THROUGH 1215 PM CDT...

At 1140 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forrest, or near Fairbury, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairbury, Chatsworth, Forrest, and Strawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 8855 4084 8846 4084 8824 4072 8824
      4063 8846
TIME...MOT...LOC 1640Z 240DEG 19KT 4071 8841

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ogorek
Special weather statement, May 13, 12:01 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
101 PM CDT Mon May 13 2024

ILZ019-021-131845-
Grundy IL-La Salle IL-
101 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA SALLE AND GRUNDY
COUNTIES THROUGH 145 PM CDT...

At 100 PM CDT, Doppler radar was tracking strong thunderstorms from
over Seneca to near Verona moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morris, Channahon, Minooka, Coal City, Marseilles, Diamond, Seneca,
Mazon, Godley, Carbon Hill, and Verona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 8859 4146 8825 4124 8825 4121 8835
      4121 8874 4130 8876
TIME...MOT...LOC 1800Z 231DEG 10KT 4133 8861

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ogorek
Special weather statement, May 13, 12:13 PM CST, 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville
113 PM CDT Mon May 13 2024

ILZ020-106-131900-
Kendall IL-Northern Will IL-
113 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES THROUGH 200 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Joliet, Naperville, Bolingbrook, Romeoville, Plainfield, Woodridge,
Oswego, Lockport, Crest Hill, Shorewood, Fairmont, and Crystal Lawns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 8803 4148 8830 4165 8836 4173 8818
      4173 8803
TIME...MOT...LOC 1813Z 245DEG 20KT 4158 8827

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Ogorek

The radar

The Chicago radar (KLOT), 14 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Will

When
May 13, 12:14 PM CST
Where
Will County, 2.94 mi S of Tamarack
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.608, -88.258

An image was relayed on social media of utility poles blown down near Route 126 and County Line Road.

Thunderstorm Wind, Will

When
May 13, 12:59 PM CST
Where
Will County, Lockport
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.590, -88.050

Tree limbs were blown down with one of the limbs 6 to 9 inches in diameter.

Flood, Cook

When
May 13, 2:00 PM CST to 3:30 PM CST
Where
Cook County, 0.61 mi NNE of Englewood to 0.52 mi W of Roseland
Cause
Heavy Rain
Reported by
Public
Coordinates
41.777, -87.633

Multiple reports of roadway flooding were received on Interstate 94 between Interstate 57 and Interstate 90.

Flood, Livingston

When
May 13, 2:30 PM CST to 8:30 PM CST
Where
Livingston County, 1.4 mi NW of Chatsworth to 1.25 mi WSW of Chatsworth
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.766, -88.306

Flooding of yards, fields and roadways was reported near Chatsworth. Rainfall of 3.30 inches was measured in 4.5 hours.

Flash Flood, Lake

When
May 13, 5:00 PM CST to 6:30 PM CST
Where
Lake County, 0.77 mi E of Fox Lake Hills to 1.6 mi SSW of Round Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
42.408, -88.115

Street flooding was reported on the south side of Grayslake. Flooded roadways were reported near Route 45 and Route 132 near Grandwood Park. Rainfall of 1.45 inches was reported near this location in 75 minutes. Street flooding was reported in Round Lake and in Round Lake Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171472, 1171475, 1176625, 1171476, 1171786.